Volume 18, issue 5 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2509–3131
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The factorization theory of Thom spectra and twisted nonabelian Poincaré duality

Inbar Klang

Algebraic & Geometric Topology 18 (2018) 2541–2592
Abstract

We give a description of the factorization homology and En topological Hochschild cohomology of Thom spectra arising from n–fold loop maps f : A BO, where A = ΩnX is an n–fold loop space. We describe the factorization homology M Th(f) as the Thom spectrum associated to a certain map MA BO, where MA is the factorization homology of M with coefficients in A. When M is framed and X is (n1)–connected, this spectrum is equivalent to a Thom spectrum of a virtual bundle over the mapping space Mapc(M,X); in general, this is a Thom spectrum of a virtual bundle over a certain section space. This can be viewed as a twisted form of the nonabelian Poincaré duality theorem of Segal, Salvatore and Lurie, which occurs when f : A BO is nullhomotopic. This result also generalizes the results of Blumberg, Cohen and Schlichtkrull on the topological Hochschild homology of Thom spectra, and of Schlichtkrull on higher topological Hochschild homology of Thom spectra. We use this description of the factorization homology of Thom spectra to calculate the factorization homology of the classical cobordism spectra, spectra arising from systems of groups and the Eilenberg–Mac Lane spectra Hp, H(p) and H. We build upon the description of the factorization homology of Thom spectra to study the (n = 1 and higher) topological Hochschild cohomology of Thom spectra, which enables calculations and a description in terms of sections of a parametrized spectrum. If X is a closed manifold, Atiyah duality for parametrized spectra allows us to deduce a duality between En topological Hochschild homology and En topological Hochschild cohomology, recovering string topology operations when f is nullhomotopic. In conjunction with the higher Deligne conjecture, this gives En+1–structures on a certain family of Thom spectra, which were not previously known to be ring spectra.

Keywords
factorization homology, Hochschild homology, Hochschild cohomology, ring spectra, loop spaces, duality
Mathematical Subject Classification 2010
Primary: 55N20, 55P43
Secondary: 55U30
References
Publication
Received: 31 August 2016
Revised: 2 May 2018
Accepted: 20 May 2018
Published: 22 August 2018
Authors
Inbar Klang
Department of Mathematics
Stanford University
Stanford, CA
United States